Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 85, NWS Flagstaff, AZ

August 20, 2004Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 20, 2004, 1:44 PM MST for Coconino County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2004, 1:44 PM MST (20:44 UTC)
Expired
Aug 20, 2004, 2:15 PM MST
In force
31 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 79 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2004-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2004-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
2523 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 202044
SVRFGZ
AZC005-202115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
140 PM MST FRI AUG 20 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

* UNTIL 215 PM MST

* AT 134 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR MILEPOST 190 ON
  I-40...OR ABOUT 7 MILES WEST OF FLAGSTAFF...AND MOVING SOUTHWEST AT
  5 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN NEAR...
  INTERSTATE 40 WEST OF FLAGSTAFF THROUGH 150 PM MST

HAIL UP TO 1 INCH IN DIAMETER IS POSSIBLE WITH THIS STORM. IF YOU ARE
IN THE PATH OF THE STORM...TAKE NECESSARY PRECAUTIONS AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 3514 11163 3523 11169 3519 11184 3505 11177

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 9:30 AM MST, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 20, 9:30 AM MST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST FRI AUG 20 2004

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS REMAINS OVER THE STATE
TODAY. THIS MEANS ANOTHER DAY OF SCATTERED SHOWERS AND THUNDERSTORMS
TODAY...ESPECIALLY IN CENTRAL ARIZONA. SHOWERS AND THUNDERSTORMS
WILL CONTINUE SATURDAY AS MOISTURE REMAINS OVER THE STATE. THERE
WILL BE A SLIGHT DECREASE IN ACTIVITY SUNDAY AND INTO EARLY NEXT
WEEK...AS THE FLOW PATTERN SHIFTS ACROSS THE SOUTHWEST.

&&

.DISCUSSION...BASICALLY THE SAME AIRMASS EXISTS OVER THE REGION
TODAY AS THE LAST SEVERAL DAYS. 700-500MB FLOW IS NORTHWESTERLY AND
FAIRLY LIGHT. FLOW PATTERN IS FROM A SOURCE REGION THAT STILL HAS A
MOIST BOUNDARY LAYER...AND PW VALUES ARE THE HIGHEST FROM SOUTHWEST
NEVADA INTO CENTRAL ARIZONA. NO SOUNDINGS IN FGZ THIS MORNING...BUT
AREA SOUNDINGS AND RUC DATA INDICATE THE AIRMASS IS QUITE UNSTABLE
ONCE AGAIN. WE WILL TAKE A FEW MORE HOURS THIS MORNING TO WARM THE
BOUNDARY LAYER BACK UP FROM LAST NIGHTS RAINS...BUT WE ALSO HAVE
MUCH MORE SUNSHINE THIS MORNING...SO WE EXPECT TO REACH CONVECTIVE
TEMPERATURES BY LATE MORNING/EARLY AFTERNOON. LOOKING AT FORECAST
CAPE VALUES AND MOISTURE...EXPECT THAT THE RIM WILL CONVECT FIRST
WITH THE BEST STORMS EXISTING IN THE MOIST ENVIRONMENT FROM THE
COCONINO PLATEAU SOUTHEASTWARD TO THE WHITE MOUNTAINS. AREAS
ADJACENT TO THIS WILL ALSO HAVE A GOOD CHANCE FOR STORMS. IN THE
FAR NORTHEAST AND IN YAVAPAI COUNTY...STORMS WILL TAKE LONGER TO
DEVELOP. THIS SAME PATTERN EXISTS AGAIN ON SATURDAY...WITH SOME
DECREASE IN MID-LEVEL MOISTURE SUNDAY AND MONDAY. NOT SURE IF THIS
WILL HAVE A BIG EFFECT ON CONVECTION...PROBABLY BEST TO STICK WITH
SCATTERED POPS OVER THE HIGH TERRAIN FOR NOW. WILL BE MAKING UPDATES
TO GRIDS AND TEXT TO RAISE POPS TODAY...BUT OVERALL TRENDS ARE GOOD.
PETERSON.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 20, 9:45 AM MST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST FRI AUG 20 2004

AZZ004>018-037>040-211400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
945 AM MST FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AND UNSTABLE AIRMASS REMAINS OVER MOST OF CENTRAL AND
NORTHERN ARIZONA TODAY. STRONG SOLAR HEATING THIS MORNING WILL LEAD
TO SCATTERED SHOWERS AND THUNDERSTORMS OVER MUCH OF THE AREA BY THIS
AFTERNOON. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE
FROM THE COCONINO PLATEAU SOUTHEASTWARD ACROSS THE MOGOLLON RIM AND
INTO THE WHITE MOUNTAINS.

PORTIONS OF CENTRAL AND EASTERN YAVAPAI COUNTY...NORTHERN GILA
COUNTY...AND AREAS OF THE LITTLE COLORADO RIVER VALLEY JUST NORTH OF
THE MOGOLLON RIM WILL ALSO BE ACTIVE...BUT LATER IN THE AFTERNOON.

MOST STORMS TODAY WILL PRODUCE MODERATE TO BRIEFLY HEAVY RAIN AND
SMALL HAIL. ISOLATED STRONGER STORMS...ESPECIALLY FROM THE MOGOLLON
RIM SOUTHWARD IN EASTERN YAVAPAI AND NORTHERN GILA COUNTIES...WILL
PRODUCE LOCALLY VERY HEAVY RAIN...AND HAIL UP TO AN INCH IN DIAMETER.

BECAUSE OF THE WIDESPREAD RAINFALL IN THE PAST SEVERAL DAYS...THE
POTENTIAL FOR FLOODING WILL BE MODERATE IN THE AREAS AFFECTED BY
STRONGER STORMS. THE BEST CHANCE FOR FLOODING WILL BE OVER THE
MOGOLLON RIM...AND IN EASTERN YAVAPAI AND NORTHERN GILA COUNTIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT ANOTHER DAY OF SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY
AS MOISTURE REMAINS IN THE AREA. A SHIFT IN THE FLOW DIRECTION
SUNDAY WILL BRING A SLIGHT DECREASE IN STORM ACTIVITY SUNDAY AND
INTO NEXT WEEK. THE BEST CHANCE WILL BE ALONG THE MOGOLLON RIM AND
WHITE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 20, 1:10 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
110 PM MST FRI AUG 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             FLAGSTAFF               35.19N 111.62W
08/20/2004  0.75 INCH        COCONINO           AZ   NWS EMPLOYEE

&&

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:58 PM MSTSevere Thunderstorm WarningFGZCoconino32 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.